Hawaii, 2013

Flash Flooding and Debris Flow in Hawaii, December 1 to 2, 2013

December 1 to 2, 2013 · NWS HFO · 8 events in 3 counties and zones

An advancing cold front and upper trough brought heavy rain, thunderstorms, and/or flash flooding to portions of Kauai, Oahu, and Molokai. The total cost of damages was not available.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HFO wrote it up.

An advancing cold front and upper trough brought heavy rain, thunderstorms, and/or flash flooding to portions of Kauai, Oahu, and Molokai. The total cost of damages was not available.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before the first event at Dec 1, 12:30 AM HST, 3 hours earlier.

Area forecast discussion, Dec 1, 12:30 AM HST, 3 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HONOLULU HI
1230 AM HST SUN DEC 1 2013

.UPDATE...
UPDATED LAND AND MARINE ZONE FORECAST PRODUCTS TO INCLUDE SEVERE
THUNDERSTORM WATCH NUMBER 4 UNTIL 6 AM HST THIS MORNING FOR KAUAI
COUNTY AND THE SURROUNDING COASTAL WATERS. ALSO...THE SMALL CRAFT
ADVISORY WAS EXTENDED UNTIL NOON HST TODAY.

&&

.SYNOPSIS...
UNSTABLE ATMOSPHERIC CONDITIONS COMBINED WITH MOIST SOUTHERLY FLOW
AHEAD OF A SURFACE FRONT WEST OF KAUAI WILL CONTINUE TO BRING
PERIODS OF HEAVY SHOWERS AND THUNDERSTORMS TO KAUAI COUNTY...AND
POSSIBLY OAHU...TONIGHT AND SUNDAY. SOME OF THE THUNDERSTORMS IN THE
VICINITY OF KAUAI MAY PRODUCE STRONG DAMAGING WINDS AND HAIL. THE
SOUTHERLY FLOW AHEAD OF THE FRONT WILL ALSO BRING BRIEF SHOWERS TO
MAUI COUNTY AND THE BIG ISLAND THIS WEEKEND. THE FRONT IS EXPECTED
TO WEAKEN SUNDAY NIGHT AND MONDAY...AND A MORE TYPICAL TRADE WIND
WEATHER PATTERN WILL EVENTUALLY RETURN NEXT WEEK.

&&

.DISCUSSION...
A SURFACE FRONT WEST OF KAUAI IS MOVING SLOWLY EASTWARD. A SURFACE
RIDGE EXTENDS SOUTH SOUTHWEST FROM A 1035 MB HIGH NEAR 38N 140W TO
THE BIG ISLAND. AS A RESULT...STRONG SOUTHERLY FLOW EAST OF THE
FRONT IS BRINGING AMPLE MOISTURE UP FROM THE TROPICS OVER MOST OF
THE MAIN HAWAIIAN ISLANDS EARLY THIS EVENING.

AT THE SAME TIME...THE AXIS OF A SHARP UPPER LEVEL TROUGH EXTENDS
FROM NEAR 30N 165.5W TO 18N 166W...OR ABOUT 400 MILES WEST OF LIHUE.
THIS UPPER LEVEL TROUGH IS ADVANCING EASTWARD AT ABOUT 10 MPH. THE
DYNAMIC LIFT AND COOLER TEMPERATURES ALOFT ASSOCIATED WITH THIS
ADVANCING TROUGH ALOFT IS CAUSING THE ATMOSPHERE TO BE VERY UNSTABLE
ACROSS THE WESTERN END OF THE MAIN HAWAIIAN ISLAND CHAIN. THIS
INSTABILITY COMBINED WITH THE ABUNDANT TROPICAL MOISTURE IS
PRODUCING WIDESPREAD RAINFALL WITH EMBEDDED THUNDERSTORMS IN THE
VICINITY OF KAUAI AND NIIHAU. SOME OF THE THUNDERSTORMS OVER THE
OCEAN NEAR KAUAI HAVE BEEN SEVERE DURING THE PAST FEW HOURS. AS A
RESULT...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR KAUAI
COUNTY AND SURROUNDING WATERS THROUGH MIDNIGHT. A NEW SEVERE
THUNDERSTORM WATCH MAY BE NEEDED FOR THIS AREA AFTER MIDNIGHT.

LOOKING AT RADAR REFLECTIVITIES...THERE ARE MULTIPLE NORTH NORTHEAST
TO SOUTH SOUTHWEST ORIENTED LINES OF HEAVY SHOWERS AND EMBEDDED
THUNDERSTORMS ADVANCING SLOWLY EASTWARD. HOWEVER...THE INDIVIDUAL
CELLS WITHIN THESE LINES ARE MOVING RAPIDLY TOWARD THE NORTH
NORTHEAST.

A FLASH FLOOD WATCH ALSO REMAINS IN EFFECT FOR KAUAI COUNTY AND
OAHU. AS THESE SLOW MOVING LINES OF SHOWERS AND THUNDERSTORMS
CONTINUE TO ADVANCE TOWARD KAUAI AND NIIHAU...THERE IS A
CONSIDERABLE THREAT OF TRAINING OF HEAVY SHOWERS AND THUNDERSTORMS
OVER KAUAI AND NIIHAU FROM TONIGHT INTO EARLY SUNDAY MORNING.

FOR THE MOMENT...MOSTLY CLOUDY SKIES AND ISOLATED SHOWERS ARE
AFFECTING THE REMAINDER OF THE ISLANDS FROM OAHU EASTWARD. AS THE
AREA OF SHOWERS AND THUNDERSTORMS CONTINUES TO ADVANCE EASTWARD
LATER THIS EVENING...THE THREAT FOR FLOODING WILL INCREASE ON OAHU.
ALSO...NOTE THE SOUTHERLY WINDS ACCELERATING DOWN THE STEEP SLOPES
OF THE HIGHER TERRAIN ON KAUAI AND OAHU WILL LIKELY BRING STRONG
GUSTY WINDS TO SOME NORTH AND NORTHEAST FACING AREAS.

KAUAI COUNTY AND OAHU WILL CONTINUE TO HAVE THE POSSIBILITY OF
FLOODING RAINS ON SUNDAY...AND A FLASH FLOOD WATCH REMAINS IN
EFFECT. THE REMAINDER OF THE STATE CAN EXPECT SHOWERS RIDING THE
SOUTHERLY WINDS TO BRING BRIEF MODERATE RAINFALL THROUGH SUNDAY.

THE LATEST FORECAST GUIDANCE CONTINUES TO SHOW THE UPPER LEVEL
TROUGH WILL BEGIN TO LIFT OUT TOWARD THE NORTH NORTHEAST BY SUNDAY
EVENING. THIS IS EXPECTED TO ALLOW MORE STABLE CONDITIONS TO MOVE
ACROSS THE ISLANDS. THE SURFACE FRONT IS EXPECTED TO STALL NEAR OAHU
BY MONDAY...WHERE IT WILL LIKELY WEAKEN IN PLACE. SURFACE HIGH
PRESSURE FAR NORTHEAST OF THE ISLANDS WILL GRADUALLY INCREASE THE
PRESSURE GRADIENT ACROSS THE EASTERN ISLANDS...WITH A LIGHT
NORTHERLY FLOW REMAINING IN THE VICINITY OF KAUAI. THE FRONT IS
FORECAST TO DISSIPATE TUESDAY...AND THE REMNANT MOISTURE ASSOCIATED
WITH THIS FEATURE WILL BE PUSHED WESTWARD AS TRADE WINDS BECOME
ESTABLISHED OVER THE WESTERN END OF THE ISLAND CHAIN.

THE FORECAST MODELS INDICATE THE SURFACE HIGH WILL REMAIN FAR
NORTHEAST OF THE ALOHA STATE NEXT WEEK DUE TO ANOTHER COLD FRONT
MOVING INTO THE CENTRAL NORTH PACIFIC OCEAN FAR NORTHWEST OF THE
STATE. THE PRESSURE GRADIENT SOUTH AND SOUTHWEST OF THE HIGH WILL
MAINTAIN LIGHT TO MODERATE TRADE WINDS DURING THE SECOND HALF OF THE
NEW WEEK. SOUTHEAST WINDS ARE FORECAST TO RETURN NEXT WEEKEND WITH
ANOTHER ROUND OF INCREASED MOISTURE AND THE POTENTIAL FOR VOLCANIC
HAZE TO BE CARRIED UP OVER THE SMALLER ISLANDS.

&&

.AVIATION...
THERE IS A HIGH POTENTIAL FOR MVFR COND...MTN OBSC...TURBULENCE...
AND LIGHT ICING ACROSS KAUAI AND THE SURROUNDING WATERS TONIGHT...AS
A SLOW MOVING LINE OF LAYERED CLOUDS AND SCATTERED THUNDERSTORMS.
SIGMET VICTOR SERIES COVER THE MAIN IMPACT AREAS AT THIS TIME...BUT
AIRMETS FOR MTN OBSC...MOD TURB AND LIGHT ICING ACROSS KAUAI AND ADJ
WATERS WILL LIKELY REMAIN THROUGH THE NIGHT. UPPER TROF TO THE WEST
WILL SLOWLY BEGIN PUSHING THE SYSTEM EAST EARLY IN THE MORNING AND
THROUGH THE DAY SUNDAY. BREEZY SOUTH WINDS WILL CONTINUE ACROSS
KAUAI TONIGHT...WEAKENING SOMETIME SUNDAY.

&&

.MARINE...
A SMALL CRAFT ADVISORY /SCA/ REMAINS IN EFFECT THROUGH EARLY SUNDAY
MORNING FOR THE WATERS SURROUNDING KAUAI AND THE BIG ISLAND DUE TO
STRONG WINDS AND ELEVATED ROUGH SEAS. THE SCA MAY NEED TO BE
EXTENDED INTO SUNDAY FOR SOME HAWAIIAN WATERS IF THE WINDS AND SEAS
REMAIN HIGHER THAN CURRENTLY FORECAST.

THE CURRENT NORTHWEST SWELL WILL CONTINUE TO GRADUALLY LOWER FROM
TONIGHT THROUGH SUNDAY. A SMALL SOUTH SOUTHWEST SWELL WILL PRODUCE A
SMALL BUMP IN SURF ALONG SOUTH FACING SHORES TUESDAY AND WEDNESDAY.
EAST FACING BEACHES WILL SEE SMALL TO MODERATE SURF NEXT WEEK DUE TO
TRADE WINDS PRODUCING SOME SHORT PERIOD WIND SWELL. A MODEST
NORTHWEST SWELL IS EXPECTED TO ARRIVE WEDNESDAY...AND CONTINUE
THROUGH THE END OF THE NEW WORK WEEK.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR NIIHAU-KAUAI-OAHU.

SMALL CRAFT ADVISORY UNTIL NOON HST TODAY FOR KAUAI NORTHWEST
WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-KAUAI CHANNEL-
MAUI COUNTY WINDWARD WATERS-BIG ISLAND WINDWARD WATERS-BIG
ISLAND LEEWARD WATERS.

&&

DISCUSSION/MARINE...HOUSTON
AVIATION...FOSTER

In the hours before

Special weather statement, Dec 1, 12:20 AM HST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1220 AM HST SUN DEC 1 2013

HIZ002>004-011145-
KAUAI LEEWARD-KAUAI MOUNTAINS-KAUAI WINDWARD-
1220 AM HST SUN DEC 1 2013

AT 1212 AM HST...A STRONG THUNDERSTORM WAS 16 MILES WEST OF LIHUE...
MOVING NORTH AT 25 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE CONTINUE TO IMPACT THE SOUTH AND WESTERN SLOPES
OF KAUAI UNTIL 145 AM.

FOSTER
Special weather statement, Dec 1, 1:12 AM HST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
112 AM HST SUN DEC 1 2013

HIZ002>004-011230-
KAUAI LEEWARD-KAUAI MOUNTAINS-KAUAI WINDWARD-
112 AM HST SUN DEC 1 2013

AT 100 AM HST...STRONG THUNDERSTORMS ARE MOVING ACROSS LEEWARD AND
MOUNTAIN AREAS OF KAUAI. THESE STORMS ARE MOVING NORTH AT 25 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL...CAUSING WATER TO POND ON ROADS AND FILL
POOR DRAINAGE AREAS...ALONG WITH RAPID RISES ON SMALL STREAMS AND
CREEKS. THIS STATEMENT IS IN EFFECT UNTIL 230 AM HST.

REYNES
Special weather statement, Dec 1, 2:38 AM HST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
238 AM HST SUN DEC 1 2013

HIZ002>004-011430-
KAUAI LEEWARD-KAUAI MOUNTAINS-KAUAI WINDWARD-
238 AM HST SUN DEC 1 2013

AT 230 AM HST...STRONG THUNDERSTORMS ARE MOVING ACROSS KAUAI. THESE
STORMS ARE MOVING NORTH AT 25 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL...CAUSING WATER TO POND ON ROADS AND FILL
POOR DRAINAGE AREAS...ALONG WITH RAPID RISES ON SMALL STREAMS AND
CREEKS. THIS STATEMENT IS IN EFFECT UNTIL 430 AM HST.

FOSTER
Local storm report, Dec 1, 3:18 AM HST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
318 AM HST SUN DEC 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 AM     NON-TSTM WND DMG KILAUEA                 22.21N 159.41W
12/01/2013                   KAUAI              HI   EMERGENCY MNGR

            A TREE WAS BLOWN DOWN OVER KUHIO HIGHWAY NEAR THE
            KALIHIWAI BRIDGE.

&&

MFOSTER

The radar

The South Kauai radar (PHKI), 36 km away, was scanning. The volume nearest the first event began at 13:32 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 2 thunderstorm wind, 2 heavy rain, 1 lightning, 1 debris flow. Local standard time, as filed.

Flash Flood, Kauai

When
December 1, 3:30 AM HST to 8:34 AM HST
Where
Kauai County, 0.62 mi SSE of Princeville to 0.7 mi SSE of Princeville
Cause
Heavy Rain
Reported by
County Official
Coordinates
22.212, -159.476

Kuhio Highway was closed at the Hanalei Bridge due to flash flooding.

Flash Flood, Kauai

When
December 1, 4:45 AM HST to 8:34 AM HST
Where
Kauai County, 1.71 mi NNW of Kapaa
Cause
Heavy Rain
Reported by
County Official
Coordinates
22.103, -159.329

Hauaala Road closed at Keapana Bridge due to water over the roadway.

Thunderstorm Wind, Kauai

When
December 1, 4:55 AM HST to 5:00 AM HST
Where
Kauai County, 1.74 mi NNE of Omao to 1.73 mi NE of Omao
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
21.952, -159.466

Partial road closure due to a downed tree blocking the west bound lane of Kaumualii Highway near the Maluhia junction.

Heavy Rain, Honolulu

When
December 1, 7:42 AM HST to 6:39 PM HST
Where
Honolulu County, 3.19 mi WSW of Mokuleia to 0.32 mi E of Hawaii Kai
Reported by
Official NWS Observations
Coordinates
21.561, -158.225

Thunderstorm Wind, Honolulu

When
December 1, 8:00 AM HST to 8:05 AM HST
Where
Honolulu County, 0.35 mi WSW of Moilili to 0.36 mi WSW of Moilili
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
21.299, -157.835

A strong wind gust brought down several large branches of a banyan tree along South Beretania Street in Honolulu near Punahou Street. The branches closed three lanes of the street for a time as crews cleaned up the debris.

Lightning, Honolulu

When
December 1, 9:15 AM HST to 9:20 AM HST
Where
Honolulu County, 0.62 mi ESE of Kailua to 0.73 mi E of Kailua
Injuries
0 direct, 1 indirect
Reported by
Law Enforcement
Coordinates
21.398, -157.741

A lightning strike brought down a power line in Kailua in windward Oahu. The line came to rest on parked vehicles, where a man with a fire extinguisher tried to put out the smoldering debris. He touched one of the vehicles and was severely shocked by the arcing line.

Heavy Rain, Maui

When
December 1, 5:11 PM HST to 7:26 PM HST
Where
Maui County, 2.88 mi S of Papohaku Beach Park to 4.58 mi SE of Kalawao
Reported by
Official NWS Observations
Coordinates
21.128, -157.272

Debris Flow, Kauai

When
December 2, 12:05 AM HST to 12:15 AM HST
Where
Kauai County, 1.44 mi ENE of Waimea Kauai to 1.51 mi ENE of Waimea Kauai
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
21.981, -159.661

A portion of Menehune Road was closed due to debris - large boulders, tree branches, and mud - covering the roadway. Also, boulders damaged a water main.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Lightning
A lightning strike that killed, injured or caused damage.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Hawaii in 2013Every state in 2013This day in weather historyWarnings in Hawaii, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 483937, 483938, 483939, 483940, 484303, 484305, 484301, 484306.